Hi everyone, I finally agreed to start treatment. I took my first methotrexate injection last Wednesday. Over the weekend, I developed a bad cold which I think has turned into an ear and sinus infection. I have an appointment with my primary care dr this afternoon. It took me so long to give in and try the metho, now this. I feel lousy… I even missed fireworks with my family last night. What do you all think? Does metho lower immunity that fast? I’ve always had slightly low wbc anyhow, but I usually manage to stay really healthy.
Sorry you missed the festivities. I would look first to coincidence and only if a pattern is established look for a link to the medication. In the meantime, I hope your infection clears up.
Thank you for your reply. I just left the dr… it’s a sinus infection and possible strep. I have to stop the metho until I’m done with the antibiotic. Then I’ll give it another try.
Hi pretty feet!
I’m prone to sinus infections. I think there might just be a link between them and PsA … it’s just a case of ‘I heard it somewhere’ but I definitely have my suspicions.
Hi pretty feet. I think Sybil might have a point that it’s PSA related and not really medication related. I got a horrible sinus infection last year (first in 30 years) when almost like you I then wasn’t taking any meds for PsA but trying to get my head around starting them. I think it might be a coincidence yours started just when you got yourself starting the meds. I think it’s more likely just a PsA thing or just ordinary bad luck rather than a medication induced thing. Hope that helps.
I get them too - although thankfully they normally go on their own as I hate having antibiotics!
Thank you for your replies, and for the new nickname! I joined here on a day when my feet were looking particularly bad lol! I have had sinus issues my entire life. A couple of months ago my sinus headaches were especially bad… no runny nose or anything, just bad sinus pressure and pain. My allergist said they were inflamed, but not infected, and prescribed 5 days of prednisone. Oh my gosh, I have never felt better!!! No headaches, no joint pain, more energy. So I think you guys may be on to something… at least in my case, my sinuses are chronically inflamed which perhaps ties into the PsA inflammation. I also wonder if it could relate to TMJ problems, which I’ve also had for years. That said, my current problem is a full blown infection, that’s why I was thinking it was metho related, but maybe it is just a flare of inflammation. Does metho sometimes make symptoms worse before they get better?
Steroids will often make you feel good - sadly the comedown isn’t as fun!
Does the fact that prednisone makes me feel better mean that my headaches and joint pains are inflammatory? Or would it make all pain better? For example, would it make fibromyalgia pain better?
A prednisone trial is a diagnostic technique that rheums sometimes use to see whether pain is coming from inflammation. I took the prednisone at breakfast, and by lunch time the pain in my feet and legs was gone. As for the energy, yup, same. But by dinner I was a shrieking harridan, although a pain free harridan. My husband begged me never to take that drug again.
Lol! I do recall one time being put on one of those dose packs that start high and taper down (after dental surgery), I was nasty on that!! I promised my family never again. But this was 5 days of 20 mg per day and it was awesome with no nastiness!
Interesting that it’s used to test a diagnosis… that makes a lot of sense though.
I think anything anti-inflammatory makes me feel better. One strongish Naproxen tablet always did make me feel happier, and calmer, (my husband begs me to take them) although NSAIDs have never touched anything but the mildest of my PsA pain.
And one rheumy told me that if you gave steroids to random people in the street they’d all feel better than before (at least initially), regardless of their state of health.
Trouble is that ‘feeling better’ isn’t always the same as being better and sometimes the feel good meds are the most risky long-term. Which is pretty obvious really but it’s something I had to remind myself of while wondering whether there’s such a thing as a Naproxen addict. I am a bit of a steroid-jab-in-the-bum addict, seems more common in the UK than elsewhere and at least there are no weaning off issues.
My granddaughter hit the triple jackpot last week… Aside from the fact she had aseptic meningitis (rare but happens with PsA) She got IV prednisone, IV caffeine, and IV Naproxen WITH a Dilaudid chaser. I was almost jealous…
BTW uglfeet chalk your infection up to bad timing… Strep and similar normally take 5 days to become symptomatic…
Yes it does. It slam my white blood cell count within three months instantly and will keep you in urgent care and taking a lot of antibiotics. Three months of taking the medicine, I have to do blood work and discover my white blood count was so low. So be careful!
Nope, never had it lower my white cell count. It’s theoretically possible (and the point in high doses for certain types of cancer), but it certainly not a common side effect at our doses.
As for infection, I never had a correlation with MTX, or biologics (actually I have a negative correlation with biologics - I seem to get less!). Long term prednisone and infections - now that’s a different story, and I have plenty of stories!
My blood work has never changed on any of the NSAIDs, DMARDs–including MTX–or on biologics I’ve been prescribed. But yeah, @Jen75, the prednisone had been a weird trip!
A low white count by itself doesn’t have much meaning as Neutrophils are commonly destroyed by PsA anyway (thats ultimatley what causes inflammation) In any event the immunosupression from MTX has nothjing to do with white count but rather the suppression of a couple of enzymes: adenosine which has effect immunoregulatory pathways and the production of Neutraphils. This is a good thing and white counts almost always bounce back within 21 days (closer to seven,once the adenosine is effectivley blocked. This actually as many of you have reported decreases “infections”
The immunosuppressive and toxic effects of methotrexate that causes problems are due to the inhibition of an enzyme involved in the metabolism of folic acid called dihydrofolate reductase. Your folic acid takes care of this pretty quickly.
Thank you for the explanation, tntlamb. So methotrexate can actually reduce infection risk if folic acid is taken? That’s encouraging and makes me feel loads better about it. Another question regarding folic acid… I’m curious about methotrexate use in people with the MTHFR mutation. Do you know much about that? I’m not concerned about the very common heterozygous mutation (I have that and it doesn’t cause me any problems), but I am concerned about those who have the homozygous 677 mutation (my 17 yo son) or the compound heterozygous mutation (my father and brother). My father was just diagnosed with RA and methotrexate has been discussed. I told him to have his homocysteine level checked because it may be elevated (my brother’s and son’s is). I’m guessing it would be safer for him to take methylfolate vs folic acid, is that correct? Or will methotrexate be a problem for him regardless? I worry about my son as well… he’s very healthy right now, but had autoimmune ITP when he was younger. I hope and pray he never gets the RA or PsA that my dad and I have.
Prednisone is a wonder med for me…I think a daily low dose would be great, but unfortunately harmful in some ways. The few times I had a prednisone taper I felt THE BEST I could possibly feel–not just physically, but mentally, too…I’m sure it raises my IQ while I’m on it!
My 92-year old mom has been on a daily low dose of prednisone for at least 15 years now, and she’s a sharp minded old lady! She rarely catches any “bugs”, but when she does, her immune system kicks in nicely. She had Type A influenza this past winter and was really sick but didn’t have to be hospitalized and didn’t get pneumonia from it. So, I don’t think low prednisone is harming her at all and I actually feel positive that it has improved her quality of life and extended it!
I agree… I felt wonderful for the 5 days I was on prednisone. I didn’t realize until I was on it, how lousy I had been feeling! I felt normal again. Very interesting about your mother… What dosage is she on? Is it for arthritis?